• question-icon

    What causes acid reflux while on Zantac and Gaviscon?

default
Posted on Mon, 31 Jul 2017 in Digestion and Bowels
Question: Hey doctor,

I have been on Somac 40mg for 10 days now and it seems the last couple of days especially I am getting this pain in my back and in the chest area a couple hours after taking it. I usually take it at night time 30-60 mins before dinner and the pain is quite uncomfortable. Is this one of the symptons of acid reflux? Before I mainly had just acid that would come up my throat. Can I maybe try Zantac as well at night a couple hours afterwards or before bed? I tried Gaviscon dual action last night before bed and it didn't seem to help.
doctor
Answered by Dr. Ivo Ditah 3 hours later
Brief Answer:
Zantac would not be of added value while on Somac!

Detailed Answer:
Hi and thanks so much for this query.

The pain seems classical for acid reflux. It is however of concern because you are already on good antireflux and gastritis medication: Somac. Zanntac will not be of added value in this case.

I will advocate that you add dietary and lifestyle anti reflux measures to this.

1. Avoid laying flat soon after meals. Avoid leaning forward soon after meals as well. Avoid going to bed within 3hours after eating. While sleeping, raise the head of the bed.
2. Avoid fats, chocolate, alcohol and tobacco.
3. Exercise often. If your weight is much, try dropping some extra pounds.

If these measures in addition to Somac fail, I will suggest that you get an upper endoscopic exam for further evaluation.

I hope this helps and guides. I wish you well. Keep me updated on how you are responding to these added measures.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 46 minutes later
I only weigh 59kg, am 175cm tall so im not overweight at all and I am 19 years of age too I do have anxiety in terms of my health which makes it worse. The PPI's worked really well the first 3-4 says but now they don't seem to be working too well for me. During the day it isn't that bad but at night it is a different story thats when all the symptoms come after I take my tablet. I mainly have this funny taste in my mouth along with the chest pain which comes and goes plus burping and farting. I was on Nexium previously about 2 years ago now and I was completely fine after taking it for about a month until recently but now it does not seem to be working. I got a referral to do the endoscopy as well. With exercise is it still ok to do? I haven't been to the gym since this all started and I mainly did weight training like arm, chest, back exercises etc would that make my acid reflux worse do you think? Is it also worth getting a PH test done as well and with the endoscopy do they usually put you to sleep and is there any pain involved?,
doctor
Answered by Dr. Ivo Ditah 2 hours later
Brief Answer:
Endoscopy will answer the questions!

Detailed Answer:
Hi,

Am happy to hear you are scheduled for endoscopy. This is usually done as an outpatient procedure. There is no reason to get worried about it. A PH test at this time wouldn't take precedence over the endoscopy. Exercises wouldn't exacerbate your symptoms.

Let's follow up with the endoscopy and we will get more guidance and orientation from that.

Keep me updated!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 12 hours later
Will do thanks for that doc I went back to my doctor though and he said that I can go back to Nexium from Somac do I have to come off Somac for a couple of days and then switch to the Nexium or do I just take Nexium instead on my next dose?To add onto that I forgot to mention that I have been having bouts where i'd have shortness of breath along with bad nausea that would come in go since I started the Somac. Could I also try Gaviscon as well on top of the ppi when it flares up badly?
doctor
Answered by Dr. Ivo Ditah 20 hours later
Brief Answer:
Take nexium in the place of the next dose of somac!

Detailed Answer:
Hi,

You need not come off somac before starting nexium. I will simply make teh switch from somac to nexium without any transition. For now, hold on with gaviscon. Introducing many drugs at once might occult the true effects of any on your symptoms. We will review you response to this switch before making further additions if need be.

I hope this helps. I wish you well. Feel free to follow up with me if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 35 hours later
Hey dr,

The nexium seems to be working much better than the Somac for me, if it does work a lot better over the coming week would it still be necessary to have the endoscopy? Im just a bit nervous about it and I am not sure if I really need to do it?
doctor
Answered by Dr. Ivo Ditah 6 hours later
Brief Answer:
NO!

Detailed Answer:
Hi,

Given your age, if you respond well to the nexium, there will be no need for an endoscopy at this time.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 1 hour later
I'm responding much better to it than the Somac I was on but at the same I still have a lot symptons of gerd mainly pain in my back and burping but I have only been on Nexium for 3 days. I was on the Somac for about 3 weeks how long should I give the Nexium to really work before going through with the Endoscope?
doctor
Answered by Dr. Ivo Ditah 1 hour later
Brief Answer:
A week is enough!

Detailed Answer:
Hi,

A week should be largely sufficient. If there is no relief, go in for the endoscopy.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3922 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gastritis

doctor1 MD

I HAD ALWAYS VOMITING TENDENCY. GONE THROUGH ALL TEST. USG (FATTY LIVER), ENDOSCOPY (REFLUX GASTRITIS), LFT (OK), LIPID PROFILE (OK), TC, DC, ECR,...

doctor1 MD

My 32 years old married female relative is taking Rekool 20 for the last 18 months continuously for her Gastritis problem. The medicine use keeps...

doctor1 MD

I have been experiencing severe gastritis. Endoscope showed pre-pyloric inflammation. No other damage was visible. We are waiting on results of the...

doctor1 MD

My doctor diagnosed me with gastritis in May of 2010. I have continued to have these attacks since. I have a dull constant pain and a stabbing...

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the...

doctor1 MD

I have a pain on the right side of chest more toward the back. I feel it when I take a deep breath, or cough . and it feels almost like a sore...

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

Get personalised answers from verified doctor in minutes across 80+ specialties

123 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ivo Ditah
  • Q - What causes enlarged heart?

  • Q - What causes spotting after having sex?

  • Q - Suggest side effects of Premarin

  • Q - Suggest treatment for recurrent urinary tract infection

  • Q - Can Wimpat,Keppra and Lamictal be taken when BP is high?

  • Q - When can orgasm be experienced after a total hystorectomy?

  • Q - Is tremination of pregnancy at after 26 weeks advisable?

  • Q - What causes swelling at the injection site?

  • Q - Suggest treatment for Angioma

  • Q - What causes chronic Idiopathic thrombocytopenic purpura?

backtotop2